Thunderstorm Wind, Ellis
- When
- June 6, 5:15 PM CST
- Where
- Ellis County, 0.88 mi SE of Hog Back
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.910, -99.490
Wind gusts were estimated to be 60 MPH.
Under northwest flow aloft and with an unstable atmosphere in the boundary layer, a couple of thunderstorms that developed briefly became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Under northwest flow aloft and with an unstable atmosphere in the boundary layer, a couple of thunderstorms that developed briefly became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 6, 4:33 PM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 533 PM CDT MON JUN 6 2016 ...Updated for Aviation... .SHORT TERM...(This evening through Tuesday Night) Issued at 101 PM CDT Mon Jun 6 2016 The southwest Kansas region was in a northwest flow pattern aloft with a ridge axis centered across the Four Corners region and a mean trough axis across the Upper Midwest/Great Lakes region. Water vapor loop confirmed a shortwave trough moving quickly through the pattern across southern Wisconsin into Michigan. A polar front tied to this disturbance could be identified across the Central Plains, with the surface boundary extending from far northwest Kansas to northern Missouri as of 17Z today. As temperatures continue to warm into the upper 80s to near 90, there should be enough boundary layer convergence along the surface polar front amidst the deeply mixed boundary layer (characterized by 0-3km AGL lapse rates approaching dry adiabatic) to initiate convection. Any convection which does develop could become marginally severe despite rather meager surface moisture (dewpoints along the front mainly in the lower 50s). This would still yield about 1000 to 1250 J/kg of SBCAPE, and along with 0-6km AGL deep layer shear of 35 to 40 knots, we should see at least marginal storm organization of the multicell or perhaps even marginally supercell variety. Again, the limited moisture and large temperature-dewpoint spreads should limit any severe weather potential to probably quarter-size hail and 60 mph wind gusts in spots. The lack of significant forcing for ascent on the synoptic scale would likely prevent sustainability of convection after sunset, so the forecast will call for a decreasing of POPs late in the evening. POPs will be fairly low to begin with -- only 20 to 30 percent for most locations (highest across far southwest/west central Kansas where coverage is expected to be a bit greater). The northwest flow pattern will continue through Tuesday, but as a surface high expands south, well east of the southwest Kansas region, we will see winds becoming southeasterly/upslope as the polar front starts to dissolve. The southeasterly low level flow will allow better moisture to advect back into the region than what we have today, although we will lose the low level convergence. We have removed daytime POPs for Tuesday for that reason, as any late afternoon convection should be focused well to our west/northwest over the favored higher terrain regions (i.e. Palmer Divide). There is an indication by the various convective allowing models that a small MCS will evolve out of the Colorado convection, which would make sense given the low level moist trajectories and the northwest flow pattern. We will maintain some chance POPs across the western counties in anticipation of a possible MCS rolling as far east as western Kansas during the late evening hours tomorrow night. .LONG TERM...(Tuesday night through Monday) Issued at 247 PM CDT Mon Jun 6 2016 Our first taste of summer weather will greet us later in the week with widespread lower to mid 90s forecast for highs beginning Wednesday. With the polar jet stream shifting way up north into Canada, the lower-mid troposphere will warm up substantially front he Intermountain West/Great Basin region all the way east to the High Plains, including southwest Kansas. A very minor disturbance will push into western Kansas through the larger scale ridge, but this feature will not have much in the way of forcing for ascent to provide any meaningful chance for widespread convective activity (Thursday). The persistent large scale ridge pattern will lead to a continuation of south winds in the 10 to 20 mph range each day Wednesday through the weekend with no major wind shift in sight (at least through the end of the weekend). We will likely see daily terrain-induced convection out west in Colorado and northern New Mexico, however the paltry mid-upper tropospheric flow will keep this activity fairly well contained. There will be a very slight chance for an occasional isolated storm along the lee trough axis, however even this convective activity should be quite limited in coverage and duration. The lower-mid 90s forecast will continue all the way through Sunday (or later?) until the next polar front makes a run at southwest Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 526 PM CDT Mon Jun 6 2016 A weak cold front will move across southwest Kansas this evening with light south to southeast winds shifting to more easterly and southeasterly after 03Z at KHYS, and around 08Z at KGCK and KDDC. Strong thunderstorms will be also possible mainly near KGCK and KHYS this evening. VFR conditions are expected unless a stray thunderstorm hits the terminals. Also watch for any strong wind gusts over 60kt, and small hail, in or near storms. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 86 63 92 / 10 10 20 10 GCK 59 88 63 95 / 30 10 30 10 EHA 61 90 64 93 / 40 10 20 10 LBL 62 90 65 94 / 30 10 20 10 HYS 57 83 60 91 / 20 10 10 10 P28 62 89 63 91 / 10 10 10 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Kruse
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 425 AM CDT MON JUN 6 2016 KSZ030-031-043>046-061>066-074>081-084>090-070930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 425 AM CDT MON JUN 6 2016 /325 AM MDT MON JUN 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THERE IS A SMALL CHANCE OF THUNDERSTORMS OVER FAR WESTERN KANSAS THIS AFTERNOON AND EVENING. THESE STORMS COULD CONTAIN WIND GUSTS TO 60 MPH AND FREQUENT LIGHTNING. SMALL HAIL CAN'T BE RULED OUT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...THERE ARE SMALL CHANCES FOR THUNDERSTORMS MAINLY IN FAR WESTERN KANSAS JUST ABOUT EVERY DAY. THESE STORMS COULD CONTAIN ISOLATED WIND GUSTS TO 60 MPH AND FREQUENT LIGHTNING. HAZARDS WEATHER RISK... TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. THURSDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. FRIDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. SATURDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. SUNDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO JF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 459 PM CDT MON JUN 6 2016 KSZ061-074-062245- HAMILTON KS-STANTON KS- 459 PM CDT MON JUN 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON AND NORTHEASTERN STANTON COUNTIES UNTIL 545 PM CDT/445 PM MDT/... AT 459 PM CDT/359 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF SYRACUSE...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BIG BOW. LAT...LON 3775 10191 3790 10178 3788 10155 3747 10153 TIME...MOT...LOC 2159Z 304DEG 20KT 3778 10177 SUGDEN
The Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645166, 645165.